Wyoming, 2007

Hail in Wyoming, August 23, 2007

August 23, 2007 · NWS RIW · 1 event in 1 county or zone

A thunderstorm moved off the south end of the Absaroka Range and produced large hail in Hot Springs County. The Hot Springs County Sheriff's Office reported one inch diameter hail near the intersection of State Highway 120 and Sand Draw Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm moved off the south end of the Absaroka Range and produced large hail in Hot Springs County. The Hot Springs County Sheriff's Office reported one inch diameter hail near the intersection of State Highway 120 and Sand Draw Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 23, 1:31 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 1:31 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
231 PM MDT THU AUG 23 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY
CONVECTION IS OCCURRING OVER THE AREA AS INSTABILITY IS INCREASING.
A SHORTWAVE IS EVIDENT ON SATL PICS WITH SOME UPPER LEVEL DIVERGENCE
FORECASTED AS THE WAVE MOVES INTO THE ROCKIES TONIGHT. HAVE RAISED
THE PRECIP CHANCE OVER THE NORTH AND NORTHEAST ZONES TONIGHT THRU
12Z FRIDAY. WOULD EXPECT THE ACTIVITY TO END IN THE WEST AND
CENTRAL AROUND MIDNIGHT. ON FRIDAY THE SHORTWAVE COULD STILL BRING
SOME SHOWERS TO THE NE ZONES UNTIL 18Z...THEN THE DRYING SHOULD WORK
INTO THAT AREA...WITH COOL HIGHS. REST OF THE REGION WILL BE DRY
FRIDAY WITH WARMER HIGHS THAN TODAY. WEST NORTHWEST FLOW FOR
SATURDAY WITH DRY WEATHER AND LIGHT WIND. HIGH TEMPS WILL WARM AS
WELL. ON SUNDAY THE RIDGE AXIS WILL PASS THROUGH WY WITH A WEST
SOUTHWEST FLOW ALOFT AND LEE TROF FORMING. THIS WILL BRING SOME
WIND TO THE FAVORED AREAS OF THE CENTRAL AND SOUTH. WARMER AS WELL
ON SUNDAY WITH ONLY ISOLATED AFTERNOON STORMS OVER THE NW ZONES.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
MEDIUM-RANGE MODELS CONTINUE TO SHOW DECREASING SPREAD IN HANDLING
ENERGY MOVING ACROSS GULF OF ALASKA THIS MORNING. THUS FOR THIS
PERIOD UPPER TROUGH WILL MOVE ACROSS THE NORTHERN ROCKIES SUNDAY
NIGHT AND MONDAY. SOME SHOWERS AND THUNDERSTORMS MAY CLIP THE
YELLOWSTONE NATIONAL PARK AREA WITH SURFACE COLD FRONT PUSHING
ACROSS THE AREA SUNDAY NIGHT AND MONDAY. UPPER RIDGE THEN BUILDS
INTO THE INTERIOR WEST BEHIND THIS TROUGH WITH GFS SHOWING SOME
SUB-TROPICAL MOISTURE ALONG WITH EMBEDDED DISTURBANCES ROTATING
THROUGH THE GREAT BASIN ACROSS SOUTHERN WYOMING. THUS...THE BEST
CHANCES OF THUNDERSTORMS TUESDAY THROUGH THURSDAY WILL BE
PRIMARILY ALONG AND SOUTH OF A CPR-RKS LINE. ABOVE NORMAL
TEMPERATURES SUNDAY WILL BE FOLLOWED BY NEAR OR SLIGHTLY ABOVE
NORMAL TEMPERATURES TO CLOSE OUT AUGUST 2007.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...MOST NUMEROUS
IN AND NEAR THE MOUNTAINS...WITH A FEW LINGERING SHOWERS OVERNIGHT.
VISIBILITIES COULD BRIEFLY DROP BELOW 3 STATUTE MILES IN HEAVY RAIN
AT THE SURFACE NEAR THE THUNDERSTORMS...AREAS THAT RECEIVE HEAVY
RAIN THIS EVENING CAN EXPECT IFR CONDITIONS IN THE LOWER VALLEYS
WITH LOW CEILINGS AND VISIBILITY IN AREAS OF FOG LATER TONIGHT AND
FRIDAY MORNING.  WESTERLY FLOW WILL DECREASE MOISTURE ACROSS THE
AREA ON FRIDAY LIMITING THUNDERSTORMS TO ISOLATED COVERAGE.

&&

.FIRE WEATHER...SHOWERS AND STORMS WILL OCCUR THIS EVENING OVER THE
FIRE ZONES WITH THE BEST COVERAGE OVER THE NORTH AND EAST ZONES.
SHOWERS WILL OCCUR OVER THE NORTH AND EAST ZONES AFTER MIDNIGHT
WHILE THE REST OF THE AREA SEES DECREASING CLOUDS. SOME SHOWERS
WILL PERSIST OVER THE NORTHEAST FIRE ZONES FRIDAY MORNING...WITH
SOME DRYING IN THE AFTERNOON. ELSEWHERE FRIDAY...DRY WEATHER WILL
OCCUR WITH A MOSTLY SUNNY SKY. THE DRYING TREND WILL CONTINUE INTO
SATURDAY AND SUNDAY WITH WARMING TEMPERATURES AND LOWER AFTERNOON
HUMIDITY. THE WIND WILL INCREASE SOME ON SUNDAY WITH A LEE SIDE
TROUGH FORMING. THERE MAY BE SOME CONCERN ON SUNDAY IN THE
SOUTHERN FIRE ZONES DUE TO CRITICAL DRY FUELS. WILL ADDRESS THIS
IN THE COMING DAYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...AEM
AVIATION...C.BAKER
FIRE WEATHER...AR
Hazardous weather outlook, Aug 23, 4:00 AM MST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU AUG 23 2007

WYZ001>020-022>030-241100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WYOMING THIS AFTERNOON AND EVENING IN ADVANCE OF A STRONG UPPER LEVEL
LOW PRESSURE SYSTEM. THE MAIN CONCERN WITH THESE STORMS WILL BE
SEVERE WIND GUSTS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE IN
STRONGER STORMS. THE STRONGEST THUNDERSTORMS WILL DEVELOP FROM
SWEETWATER COUNTY TO SOUTHERN NATRONA COUNTY FROM EARLY AFTERNOON
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY...WARMER AND DRIER CONDITIONS ON SUNDAY MAY BRING A RETURN TO
CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF WEST AND CENTRAL
WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
PLEASE REPORT WINDS GUSTS GREATER THAN 40 MPH AND ANY HAIL TO THE
NATIONAL WEATHER SERVICE.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 88 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hot Springs

When
August 23, 4:11 PM MST
Where
Hot Springs County, 20 mi NW of Thermopolis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.855, -108.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45481.